Just after 2 a.m. on July 8, Erika Garcia received an urgent message: Her week-old son Keith was losing the battle for his life. Erika, 16, already being treated for a postdelivery fever at Christus Spohn Hospital South in Corpus Christi, Texas, and her husband, Eric, rushed to the neonatal intensive care unit on the second floor. But by the time they arrived, recalls Eric, 18, through tears, “they had lost Keith’s heartbeat. It was just so bad. You could tell he had been suffering.” A day later, the couple’s heartache doubled; Keith’s twin sister Kaylynn was gone too.
The Garcias think they know what caused the deaths: a dangerously high dosage of the anticlotting drug heparin that was given to their twins—and as many as 15 other infants—just days before they died. Indeed, hospital officials acknowledge the babies, all in the neonatal ICU, received up to 100 times the proper amount of the anticoagulant, which is used to flush out IV lines and catheters and prevent blood clots from forming. Two unnamed workers in the hospital pharmacy, where the error apparently originated, have taken voluntary leaves of absence. The widely publicized case immediately brought to mind both the harrowing ordeal of actor Dennis Quaid, who nearly lost his 10-day-old twins after an accidental heparin overdose at Los Angeles’ Cedars-Sinai Medical Center last fall (see box), and recent reports of tainted heparin in the U.S. drug supply.
But in Corpus Christi, hospital officials insist, the overdoses were caught in time to prevent serious damage, after nurses noticed blood seeping from heel pricks given to the sick preemies. The babies were treated with a fast-acting drug, Protamine, to reverse the effects of the anticoagulant. “At this time, no direct adverse effects of heparin have been identified in the infants that died or any other patients,” said Dr. Richard Davis, chief medical officer at Christus Spohn. Two babies had already been released, another was transferred to a different hospital by her frightened parents, and the rest remain in stable condition in the 25-crib NICU for non-heparin-related reasons, according to the hospital.
That leaves the children of Eric and Erika Garcia, whose deaths the Neuces County medical examiner preliminarily listed as the result of sepsis (infection) and complications from prematurity (they were born one day short of 36 weeks). The Garcias have filed a temporary restraining order to stop the hospital from destroying any records related to their children and plan to file a wrongful death suit. “I believe these infants were given a dosage of heparin so powerful that their little bodies could not survive it,” says their lawyer Bob Patterson.
Experts say the Garcias have reason to raise questions about the dangers of heparin. Three infants died from overdoses of the drug in 2006. According to Michael Cohen, president of the nonprofit Institute for Safe Medication Practices (who is not involved in the Garcia case), premature babies often have fragile blood vessels and bleeding is always a risk. An overdose of heparin, says Cohen, “just adds to their woes.” Yet neither of the twins’ parents noticed signs of bleeding. And Dr. Ramasubbareddy Dhanireddy, a neonatologist at Le Bonheur Children’s Medical Center in Memphis, cautions that “heparin’s interaction in a baby with sepsis is hard to predict.”
Eric and Erika Garcia, who met through friends in 2004 and live with their 2-year-old, Makayla, in the town of Alice, Texas, buried Keith and Kaylynn together in a single casket in nearby Corpus Christi on July 12. Afterward, family and friends gathered for a wake where two cakes sat on a table. One was pink with a princess theme; the other was blue, covered in cars. Erika’s mom, Maggie Chapa, had ordered them for the twins’ baby shower, which had been planned for that day. They meant to cancel the cakes, but “then we decided, you know what? We’re going to have them here,” Chapa says. Tearfully, Eric and Erika said goodbye to the twins. “I told them, ‘We’ll get by,'” says Eric. “‘Y’all go rest in peace.'”